Letters to the Editor
Case Report: Factitious Hypoglycemia
Am Fam Physician. 2002 Dec 1;66(11).
to the editor: Although it is not rare in western society,1 factitious hypoglycemia is an unusual disease entity in Taiwan. In this letter, we report the first case of factitious hypoglycemia in our clinical practice: a patient who made a deliberate attempt to manipulate his blood glucose by insulin injection. The 29-year-old man experienced diaphoresis with tremor, chest pain, dizziness, and shortness of breath in the early morning, four days before his admission. He was unable to recognize his older brother when he was taken to the hospital, where hypoglycemia was confirmed (blood glucose level, 19.8 mg per dL [1.1 mmol per L]). The symptoms were relieved after administration of intravenous dextrose water. However, a relapse occurred two days later. He was then admitted to the hospital for further evaluation of recurrent hypoglycemia.
The patient recalled no significant change in his weight during the preceding year, and no systemic disease was noticed before his admission. He had been a moderate smoker and drinker for the past eight years. He occasionally took hypnotics for insomnia. He was physically conscious, alert, healthy-looking, and weighed 55 kg (121 lb) with a height of 66.6 in (170 cm). Other physical findings were unremarkable.
Results from complete blood counts and basic biochemical screening tests were all within normal limits. Results of a prolonged fasting test at 0, 6, 12, 18, and 23 hours, respectively, were as follows: plasma glucose, 109.9, 93.7, 106.3, 82.9, and 43.2 mg per dL (6.1, 5.2, 5.9, 4.6, and 2.4 mmol per L); C-peptide, 3.30, 0.90, 0.12, 0.90, and less than 0.30 ng per mL (1.1, 0.3, 0.4, 0.3, and less than 0.1 nmol per L); and insulin, 11.70, 10.20, 3.94, 3.22, and 81.61 mU per mL (81.3, 70.9, 27.4, 22.4, and 566.8 pmol per L). The cortisol level at 30 minutes after hypoglycemia was 22.3 mg per dL (640.1 nmol per L). Insulin antibody was negative. Normal ranges for these laboratory measurements are as follows: fasting blood glucose, 75 to 115 mg per dL (4.2 to 6.4 mmol per L); C-peptide, 0.6 to 1.4 ng per mL (0.2 to 0.5 nmol per L); insulin, 5 to 20 mU per mL (34.72 to 138.9 pmol per L); and cortisol at 30 minutes after hypoglycemia, greater than 18 mg per dL (516.6 nmol per L). Factitious hypoglycemia was highly suggested in accordance with the patient’s occupational background, clinical course, and laboratory test results.
Factitious hypoglycemia should be considered in the differential diagnosis of spontaneous hypoglycemia, especially in persons who are in the medical profession, persons in close contact with diabetic patients, and patients who are diabetic.2,3 Although the clinical manifestations simulate insulinoma or autoimmune hypoglycemia, it carries a poor long-term prognosis. Most patients in this category fail to return to a productive life, and some even commit suicide after the diagnosis is established.3
Insulin antibodies, once viewed as the single most useful test in factitious hypoglycemia, are now rarely present since the popular use of recombinant DNA human insulin.1 Besides, insulin antibodies begin to appear in the plasma three to four weeks after the institution of exogenous insulin and tend to be absent in acute insulin abuse.3,4 The extremely low C-peptide levels in the presence of hyperinsulinemic hypoglycemia render the diagnosis of factitious hypoglycemia undoubted in our patient.1,5 Intensive psychiatric evaluation and treatment may be warranted in such cases.
REFERENCESshow all references
1. Marks V, Teale JD. Hypoglycemia: factitious and felonious. Endocrinol Metab Clin Nor Am1999;28:579-601. ...
2. Waickus CM, de Bustros A, Shakil A. Recognizing factitious hypoglycemia in the family practice setting. J Am Board Fam Pract 1999;12:133-6.
3. Sheehy TW. Case report: factitious hypoglycemia in diabetic patients. Am J Med Sci1992;304:298-302.
4. Turck M. A depressed nurse with hypoglycemia. Hosp Pract (Off Ed) 1985;20:26-7.
5. Grunberger G, Weiner JL, Silverman R, Taylor S, Gorden P. Factitious hypoglycemia due to surreptitious administration of insulin. Diagnosis, treatment, and long-term follow-up. Am Intern Med 1988;108:252-7.
Send letters to email@example.com, or 11400 Tomahawk Creek Pkwy., Leawood, KS 66211-2680. Include your complete address, e-mail address, and telephone number. Letters should be fewer than 400 words and limited to six references, one table or figure, and three authors.
Letters submitted for publication in AFP must not be submitted to any other publication. Possible conflicts of interest must be disclosed at time of submission. Submission of a letter will be construed as granting the AAFP permission to publish the letter in any of its publications in any form. The editors may edit letters to meet style and space requirements.
This series is coordinated by Kenny Lin, MD, MPH, Associate Deputy Editor for AFP Online.
Copyright © 2002 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions